Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 14, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at Apr 29, 2022, 9:29 PM CDT for Atchison County, Doniphan County, Kansas; Buchanan County, Platte County, Missouri. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2022, 9:29 PM CDT (02:29 UTC)
- Expired
- Apr 29, 2022, 9:50 PM CDT
- In force
- 21 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Atchison County, KS, Doniphan County, KS, Buchanan County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 109 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 9:42 PM CDT | HAIL 1 | 2 W Lewis And Clark Vil, MO | |
| Apr 29, 9:44 PM CDT | TSTM WND DMG | Rushville, MO | DELAYED REPORT... A DETACHED GARAGE WAS PUSHED OFF ITS FOUNDATION IN RUSHVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 8:34 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1788 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 14.3
The text
As transmitted.
431
WFUS53 KEAX 300229
TOREAX
KSC005-043-MOC021-165-300300-
/O.NEW.KEAX.TO.W.0014.220430T0229Z-220430T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
929 PM CDT Fri Apr 29 2022
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
South central Doniphan County in northeastern Kansas...
Northeastern Atchison County in northeastern Kansas...
Southwestern Buchanan County in northwestern Missouri...
Northwestern Platte County in west central Missouri...
* Until 1000 PM CDT.
* At 928 PM CDT, a severe thunderstorm capable of producing a tornado
was located west of Atchison, moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Atchison, Rushville, Lewis And Clark Village, Doniphan, De Kalb and
Lewis And Clark Vi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3948 9524 3965 9521 3972 9492 3966 9480
3951 9485
TIME...MOT...LOC 0228Z 254DEG 37KT 3956 9517
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Blair3 follow-up statements
925
WWUS53 KEAX 300236
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
936 PM CDT Fri Apr 29 2022
KSC005-043-MOC021-165-300300-
/O.CON.KEAX.TO.W.0014.000000T0000Z-220430T0300Z/
Doniphan KS-Atchison KS-Buchanan MO-Platte MO-
936 PM CDT Fri Apr 29 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH
CENTRAL DONIPHAN...NORTHEASTERN ATCHISON...SOUTHWESTERN BUCHANAN AND
NORTHWESTERN PLATTE COUNTIES...
At 936 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Rushville, or near Atchison, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Atchison, Rushville, Lewis And Clark Village, Doniphan, De Kalb and
Lewis And Clark Vi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3949 9513 3965 9512 3971 9490 3966 9480
3951 9485
TIME...MOT...LOC 0236Z 254DEG 37KT 3958 9506
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Blair695
WWUS53 KEAX 300246
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
946 PM CDT Fri Apr 29 2022
KSC005-043-300256-
/O.CAN.KEAX.TO.W.0014.000000T0000Z-220430T0300Z/
Doniphan KS-Atchison KS-
946 PM CDT Fri Apr 29 2022
...THE TORNADO WARNING FOR SOUTH CENTRAL DONIPHAN AND NORTHEASTERN
ATCHISON COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern and west central Missouri.
LAT...LON 3950 9502 3966 9503 3971 9490 3966 9480
3951 9485
TIME...MOT...LOC 0246Z 254DEG 37KT 3961 9493
$$
MOC021-165-300300-
/O.CON.KEAX.TO.W.0014.000000T0000Z-220430T0300Z/
Buchanan MO-Platte MO-
946 PM CDT Fri Apr 29 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN BUCHANAN AND NORTH CENTRAL PLATTE COUNTIES...
At 946 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Rushville, or 10 miles south of Elwood, moving east
at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Rushville and De Kalb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3950 9502 3966 9503 3971 9490 3966 9480
3951 9485
TIME...MOT...LOC 0246Z 254DEG 37KT 3961 9493
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Blair073
WWUS53 KEAX 300250
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
950 PM CDT Fri Apr 29 2022
MOC021-165-300259-
/O.CAN.KEAX.TO.W.0014.000000T0000Z-220430T0300Z/
Buchanan MO-Platte MO-
950 PM CDT Fri Apr 29 2022
...THE TORNADO WARNING FOR SOUTHWESTERN BUCHANAN AND NORTH CENTRAL
PLATTE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern and west central Missouri.
LAT...LON 3950 9502 3966 9503 3971 9490 3966 9480
3951 9485
TIME...MOT...LOC 0247Z 254DEG 37KT 3962 9488
$$
BlairWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Apr 29, 6:55 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Apr 29, 6:55 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 655 PM CDT Fri Apr 29 2022 .Discussion... Issued at 315 PM CDT FRI APR 29 2022 Message of the Day - A line of storms is expected to move through the area tonight between 9 PM - 5 AM. Severe weather is very possible with damaging winds up to 70 mph, hail up to ping-pong ball sized, and a tornado or two all being concerns. Highest risk for severe weather is for areas west of a line from Bethany, MO down to Butler, MO. Today's convection has moved out, leaving everyone dry. In western KS, the surface low is strengthening and moving east, creating breezy conditions. The southeasterly winds will gust up to 35 mph this afternoon and evening. The southerly flow and clouds breaking up a little this afternoon will help temperatures rise into the 70s for most of the area and mid 60s for those in northeast MO. Warmer air is also filtering in around 750 mb, creating a cap across the area. This will keep us dry for the remainder of the afternoon and evening hours. Tonight, the upper level trough, currently over the Rockies will move into the Midwest and become negatively tilted. At the same time the LLJ will strengthen over the region and the surface low and cold front will start pushing through. Storms are forecast to develop initially out in central KS/NE and then move east, eventually forming a line. The line of storms is expected to reach far northwest MO/northeast KS between 9-10 PM tonight, the I-35 corridor between 11 PM FRI - 12 AM SAT, and Kirksville down to Clinton between 12 AM - 3 AM Saturday morning. Surface based CAPE around 2000 J/kg and deep layer shear around 25-30 kts support the line being strong to severe. However, instability will weaken greatly as the line moves east, so the highest risk for severe weather will reside in areas west of a line from Bethany, MO down to Butler, MO. Damaging winds up to 70 mph are the main concern with the line with DCAPE around 1000 J/kg. Hail up to ping-pong ball sized is also possible with moderate mid-level lapse rates. A tornado or two are possible as well. 0-3 km shear is around 35 kts right now and looks like it could be perpendicular enough to the line for rotation being a possibility. Again, our enhanced risk from SPC is mainly for damaging winds. The greatest tornado and hail threat is west in NWS Topeka's area. Storms will be done in northwest MO/northeast KS by 1 AM, the KC metro by 3 AM, and out of our area entirely by 6 AM. Saturday will be dry with the clouds clearing out. It'll be cooler and breezy behind the front. Highs are forecast to be in the 60s and low 70s with westerly winds gusting between 35-40 mph. High pressure remains in place for Sunday with similar temperatures and wind gusts up to 30 mph. The pattern becomes active again next week with a couple of chances for showers and storms starting Monday. && .Aviation...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 653 PM CDT FRI APR 29 2022 Currently gusty southeasterly winds at all terminals under a mid level cloud deck. The leading edge of a squall line is expected to move through STJ between 3z and 4z and the KC metro terminals between roughly 330z and 430z tonight. This leading edge will produce frequent wind gusts to 40 knots with an occasional gusts as high as 60 knots along with heavy rain, frequent lightning, and possibly some small hail. Behind the main line, stratiform rain and the occasional lightning strike will linger for a few hours before exiting to the east. Winds will turn southwesterly behind the line/cold front, with gusts up to 22 knots continuing. Aside from some brief periods of MVFR CIGs during the storms, VFR conditions are expected through the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Atkins Aviation...BMW
Hazardous weather outlook, Apr 29, 4:45 AM CDT, 16 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 445 AM CDT Fri Apr 29 2022 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-300945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 445 AM CDT Fri Apr 29 2022 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Morning thunderstorms are expected to remain below severe limits. Strong southerly winds could gust to near 30 mph this afternoon. There is a chance for severe weather on Friday night with all modes of severe weather possible including damaging winds, large hail, and a few tornadoes. In additional to the severe weather threat, heavy rain may lead to flash flooding and river flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 29, 9:18 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
918 PM CDT Fri Apr 29 2022
KSZ057-103-105-300245-
Johnson KS-Miami KS-Leavenworth KS-
918 PM CDT Fri Apr 29 2022
...A strong thunderstorm will impact portions of Miami, south central
Leavenworth and Johnson Counties through 945 PM CDT...
At 917 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wellsville, or near Edgerton, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Gardner, Merriam, De Soto,
Paola, Spring Hill, Osawatomie, Louisburg, Edgerton, Lake Quivira,
Linwood, Hillsdale, Chiles, Clare, Bucyrus, Lackmans and Clearview
City.
This includes the following highways...
Interstate 35 in Kansas between mile markers 200 and 230.
Interstate 435 between mile markers 0 and 7, and between mile
markers 80 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern and east central Kansas.
&&
LAT...LON 3898 9506 3899 9508 3896 9508 3896 9509
3897 9511 3901 9511 3902 9491 3899 9491
3903 9489 3904 9468 3851 9467 3839 9506
TIME...MOT...LOC 0217Z 246DEG 38KT 3876 9509
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BlairLocal storm report, Apr 29, 9:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
922 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 4 S EFFINGHAM 39.47N 95.40W
04/29/2022 E0.70 INCH ATCHISON KS EMERGENCY MNGR
&&
BTLocal storm report, Apr 29, 9:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
923 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL 4 E ARRINGTON 39.47N 95.46W
04/29/2022 E0.70 INCH ATCHISON KS EMERGENCY MNGR
&&
BTThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 8:45 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 45 min |
| Apr 29, 9:01 PM CDT | Tornado Warning | EAX | Atchison | 29 min |
| Apr 29, 9:18 PM CDT | Special Weather Statement | EAX | Johnson, Miami | 27 min |
| Apr 29, 9:24 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 51 min |
| Apr 29, 9:58 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Miami, Wyandotte | 47 min |
| Apr 29, 10:16 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 29 min |
| Apr 29, 10:44 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 46 min |
| Apr 29, 11:08 PM CDT | Areal Flood Advisory | EAX | Johnson, Miami | 3 hr |
| Apr 29, 10:08 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Caldwell, Clinton, Daviess, DeKalb and 5 more | 52 min |
| Apr 29, 11:07 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson, Lafayette | 38 min |
| Apr 29, 11:23 PM CDT | Areal Flood Advisory | EAX | Cass, Jackson, Johnson, Lafayette | 3 hr |
| Apr 29, 11:33 PM CDT | River Flood Warning | EAX | Cooper | 42 hr |
| Apr 30, 12:22 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Cooper, Howard, Pettis, Randolph, Saline | 53 min |
| Apr 30, 5:43 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 50 hr |
| Apr 30, 7:20 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 47 hr |
| Apr 30, 7:25 AM CDT | River Flood Warning | EAX | Cooper, Saline | 8 days |
| Apr 30, 8:30 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 46 hr |
| Apr 30, 9:12 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 45 hr |
| Apr 30, 2:37 PM CDT | River Flood Warning | EAX | Cooper | 10 hr |
Nearby
Tornado Warnings in Kansas, 2022Tornado Warnings in Missouri, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.